Connecticut, 2004

Heavy Snow in Connecticut, March 19, 2004

March 19, 2004 · NWS OKX · 1 event in 1 county or zone

As a low pressure system developed rapidly off the Southeast NJ Coast between 1 am and 7 am Friday morning, March 19th, bands of heavy snow occurred across most of Southern Fairfield County. Snowfall amounts generally ranged from 5 to 8 inches.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

As a low pressure system developed rapidly off the Southeast NJ Coast between 1 am and 7 am Friday morning, March 19th, bands of heavy snow occurred across most of Southern Fairfield County. Snowfall amounts generally ranged from 5 to 8 inches. Here are selected snowfall amounts:New Canaan - 7.8 inches.Darien - 6.8 inches.Westport - 5.9 inches.Bridgeport - 5.0 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Mar 19, 4:00 AM EST, 5 hours earlier.

Area forecast discussion, Mar 19, 4:00 AM EST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
400 AM EST FRI MAR 19 2004

.DISCUSSION...VIGOROUS SHORTWAVE OVER THE GREAT LAKES WILL DIVE
SOUTHEAST WHILE DEEPENING...AND FORMING CUTOFF LOW
PRESSURE AT THE BASE ONCE HITTING THE COAST THIS AFTERNOON. LOW
PRESSURE...CURRENTLY OVER WEST VIRGINIA...WILL MOVE OFF THE
DELMARVA COAST THIS AFTERNOON AND THEN RAPIDLY DEEPEN WHILE MOVING
RAPIDLY EAST. THIS RAPID DEEPENING WILL CREATE IMPRESSIVE THETA-E
ADVECTION AND MID-LEVEL INSTABILITY TO INTERACT WITH INFLOWING
ATLANTIC MOISTURE FROM AROUND 08Z THROUGH 14Z...WITH STRONG OMEGA IN
THE -12 TO -16 C SNOW GROWTH RANGE. THIS SHOULD TURN -RA OVER TO
MODERATE SNOW FOR SOUTHERN PARTS OF CWA WITH LIGHTER SNOW OVER
NORTHERN SECTIONS. THE BEST DYNAMICS WILL BE JUST SOUTH OF THE
REGION...WITH THE NEW YORK METROPOLITAN REGION AND LONG ISLAND ON
THE NORTHERN FRINGE. STILL...STRONG MID-LEVEL
DEFORMATION/FRONTOGENETIC BAND SHOULD SETUP ACROSS THE LONG
ISLAND...NEW YORK METROPOLITAN...NORTHEAST JERSEY...AND EXTREME
SOUTHEAST NEW YORK BY BETWEEN 08 AND 10Z...WHICH SHOULD STILL ALLOW
FOR A GOOD 4 TO 6 HOUR PERIOD OF HEAVY SNOW ( AROUND AND INCH PER
HOUR) THROUGH DAYBREAK...WITH BEST ACCUMULATIONS BEFORE SUNRISE
WITHOUT THE MELTING EFFECTS OF SOLAR INSOLATION. HIGHEST
ACCUMULATIONS WILL BE OVER SUFFOLK COUNTY (3-5 INCHES) WHERE PRECIP
STARTED AS SNOW. THEN 2 TO 4 INCHES OVER THE NEW YORK/NEW JERSEY
METRO AREA WITH PRECIP STARTING AS RAIN...AND 2 TO 4 INCHES OVER
SOUTHEAST NEW YORK AND SOUTHWEST CONNECTICUT WHERE HEAVIER QPF WILL
BE SHORTER LIVED. ELSEWHERE TO THE NORTH( 1 TO 2 INCHES). THE UPPER
LOW WILL MOVE WELL EAST BY THIS AFTERNOON...WITH DEEPENING LOW
PRESSURE MOVING IN TO THE ATLANTIC. SNOW ENDS IN THE AFTERNOON
FRIDAY AS THE MID-LEVEL FLOW TURNS NORTHWESTERLY BEHIND THE TROUGH.
WINDS WILL BE STRONG THE FIRST HALF OF THE DAY...ESPECIALLY OVER
EASTERN AND COASTAL SECTIONS...WITH SUSTAINED WINDS 15 TO 20 MPH
WITH GUSTS TO 30 MPH. AS COMPACT LOW PRESSURE MOVES FURTHER
OFFSHORE...WINDS WILL DECREASE DRAMATICALLY. SKIES CLEAR OVERNIGHT
AS A DRY NW FLOW PREVAILS ALOFT AND HIGH PRESSURE BUILDS OVER THE
AREA AT THE SURFACE.

A SHORT LIVED UPPER RIDGE BUILDS IN FRIDAY NIGHT AND SATURDAY WITH
SURFACE HIGH PRESSURE MOVING ACROSS THE AREA. THEN A TROUGH
DEPRESSES SOUTHEAST THROUGH THE AREA SATURDAY NIGHT...WITH SURFACE
LOW PRESSURE MOVING EAST THROUGH SOUTHEASTERN CANADIAN AND ITS
ASSOCIATED COLD FRONT PASSING THROUGH THE AREA AROUND MIDNIGHT.
LIMITED MOISTURE AND ONLY MODERATE UPPER AND MID-LEVEL SUPPORT
SHOULD ONLY ALLOW FOR A QUICK 6 TO 8 HR PERIOD OF RAIN SHOWERS.

THEREAFTER...LONGWAVE TROUGH SETTLING OVER THE AREA...WITH ARCTIC
HIGH PRESSURE BUILDING OVER THE REGION. DEEP...DRY...NORTHWESTERLY
FLOW WITH BELOW NORMAL TEMPERATURES THROUGH MIDWEEK.

HIGH PRESSURE BUILDS TO THE SOUTH AND EAST BY MID WEEK...WITH RETURN
FLOW HELPING TO BREAKDOWN LONGWAVE TROUGH AND BEGIN A WARMUP TO JUST
ABOVE SEASONAL NORMS THROUGH THE END OF THE WEEK.
&&

.HYDROLOGY...LIQUID EQUIVALENTS OF A QUARTER TO A LITTLE MORE THAN
HALF AN INCH TONIGHT INTO FRIDAY...GREATEST AMOUNTS OVER EASTERN LI.
ANOTHER TENTH OF AN INCH SATURDAY NIGHT WITH FRONTAL PASSAGE.
&&

.AVIATION...SNOW ACROSS THE TERMINALS REDUCING VISIBILITIES TO BELOW
2 MILES AND AT TIMES BELOW 1 MILE. CEILINGS WILL GENERALLY BE IFR IN
THE SNOW AND AT TIMES LIFR. IMPROVEMENTS IN CEILINGS AND VISIBILITY
IN SNOW 14Z TO 16Z WITH MVFR CONDITIONS...THEN BECOMING VFR WITH
UNRESTRICTED CEILINGS AND VISIBILITY 17Z TO 20Z. VFR UNRESTRICTED
VISIBILITY AND CEILINGS CONTINUE THROUGH 12Z SATURDAY.
&&

.MARINE...WITH THE LOW TRACKING TO THE SOUTH OF THE WATERS AND THEN
MOVING EAST WINDS WILL INCREASE AND BECOME GUSTY AS THE LOW DEEPENS.
GUSTS ON THE OCEAN WILL LIKELY REACH GALE FORCE AND SMALL CRAFT ON
THE HARBOR AND LONG ISLAND SOUND. WINDS DIMINISHING LATE IN THE DAY
AS LOW MOVES OUT. EASTERLY SWELLS ON THE OCEAN WATERS WITH PERIODS
AROUND 11 SECONDS TODAY. SEAS REMAIN SMALL CRAFT LEVELS TONIGHT INTO
MONDAY ON THE OCEAN. NEXT CHANCE OF SMALL CRAFT WINDS WILL BE LATER
SUNDAY INTO TUESDAY BEHIND A COLD FRONT.
&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...WINTER WX ADVISORY TONIGHT AND FRIDAY...009-010.
NJ...WINTER WX ADVISORY TONIGHT AND FRIDAY...002>006-011.
NY...WINTER WX ADVISORY TONIGHT AND FRIDAY...067-069>081.
MARINE...GALE WARNING...ANZ350-353-355.
         SMALL CRAFT ADVISORY...ANZ330-335-338.
Hazardous weather outlook, Mar 19, 5:46 AM EST, 3 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
546 AM EST FRI MAR 19 2004

CTZ009-010-NJZ002>006-011-NYZ067-069>081-201111-
BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ-
KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY-
NORTHEAST SUFFOLK NY-NORTHERN WESTCHESTER NY-NORTHWEST SUFFOLK NY-
ORANGE NY-QUEENS NY-RICHMOND (STATEN IS.) NY-ROCKLAND NY-
SOUTHEAST SUFFOLK NY-SOUTHERN FAIRFIELD CT-SOUTHERN NEW HAVEN CT-
SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY-UNION NJ-
WESTERN PASSAIC NJ-
546 AM EST FRI MAR 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK...
NORTHEASTERN NEW JERSEY AND SOUTHWESTERN CONNECTICUT.

.DAY ONE...TODAY
SNOW...HEAVY AT TIMES WILL CONTINUE TO FALL THROUGH THE MORNING
RUSH...TAPERING OFF IN THE AFTERNOON. EXPECT FINAL ACCUMULATIONS OF 2
TO 4 INCHES...EXCEPT 3 TO 5 OVER SUFFOLK COUNTY. A WINTER WEATHER
ADVISORY IS IN EFFECT.

A GALE WARNING IS IN EFFECT FOR THE OCEAN...AND SMALL CRAFT ADVISORY
FOR THE SOUND AND HARBOR.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

A SMALL CRAFT ADVISORY FOR ROUGH SEAS MAY BE NEEDED ON THE OCEAN ON
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NEEDED FOR SNOWFALL REPORTS TODAY.

CTZ005>008-011-012-NYZ068-201144-
NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT-NORTHERN NEW HAVEN CT-
NORTHERN NEW LONDON CT-PUTNAM NY-SOUTHERN MIDDLESEX CT-
SOUTHERN NEW LONDON CT-
546 AM EST FRI MAR 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK...
NORTHEAST NEW JERSEY AND SOUTHWESTERN CONNECTICUT.

.DAY ONE...TODAY
SNOW...LOCALLY HEAVY AT TIMES WILL CONTINUE TO FALL THROUGH THE
MORNING RUSH...TAPERING OFF IN THE AFTERNOON. EXPECT FINAL
ACCUMULATIONS OF 2 TO LOCALLY 3 INCHES.

A GALE WARNING IS IN EFFECT FOR THE OCEAN...AND SMALL CRAFT ADVISORY
FOR THE SOUND AND HARBOR.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

A SMALL CRAFT ADVISORY FOR ROUGH SEAS MAY BE NEEDED ON THE OCEAN ON
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NEEDED FOR SNOWFALL REPORTS TODAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Southern Fairfield

When
March 19, 9:00 AM EST
Where
Southern Fairfield forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.285, -73.339 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2004Every state in 2004This day in weather historyWarnings in Connecticut, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5390127.